Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 71, NWS Des Moines, IA

June 1, 2010Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 1, 2010, 8:47 PM CDT for Wapello County, Iowa. It took effect at Jun 2, 2010, 6:46 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2010, 8:47 PM CDT (01:47 UTC)
In effect from
Jun 2, 2010, 6:46 AM CDT
Expired
Jun 2, 2010, 12:52 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.27 ft at Jun 2, 2010, 10:00 AM CDT.

actionminormoderate101506/0206/03
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 1, 6:45 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 6:45 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE JUN 1 2010

.SHORT TERM /TONIGHT/...
TSRA DVLPMT WELL UNDERWAY WITH TWO AREAS OF CONCERN.  THE FIRST IS
THE SUPERCELLULAR DVLPMT NEAR THE CDFNT.  OTR AREA IS IN THE RICHER
AIR OVR E CNTRAL NEBRASKA AND NOT MOVG INTO WRN IA.  THE TWO WILL
MERGE WITH TIME AND GRADU SLIP SEWD.  TRIED TO TIME SVR WX IN THE
ZNS WITH THE EXPECTED DVLPMT.  DECREASED SVR THREAT AFT MIDN AND
DROPPED MUCH OF THE THUNDER OVR THE NW AFT MIDN AS WELL.  NO MAJOR
DEVIATION FROM MOS AS FAR AS TEMPS AREA CONCERNED.  WENT STRAIGHT
CAT ON POPS HOWEVER.  CONSIDERED GOING WITH A FFA WITH HVY PCPN
XPCTD...BUT AREAS MOST LKLY TO GET THE MOST RAFL HAVE 3 HR VALUES IN
THE 2.5 TO 4 INCH RANGE.  WOULDN/T RULE OUT FLASH FLOODING...BUT IF
IT DOES OCCUR IT SHOULD BE LOCALIZED.

.DISCUSSION /WEDNESDAY THROUGH TUESDAY/...
PATTERN EXPECTED TO REMAIN PROGRESSIVE THROUGH MOST OF THE PERIOD
WITH SHORTWAVES EMBEDDED IN THE WESTERLIES. PERIOD SHOULD BEGIN WITH
RESIDUAL SHOWERS AND THUNDERSTORMS LINGERING FROM OVERNIGHT
CONVECTION. SEVERE THREAT WILL LIKELY BE DIMINISHED TOMORROW...BUT A
SLIGHT RISK IS STILL IN EFFECT OVER EXTREME SOUTHERN IOWA WHERE
MUCAPE VALUES ARE OVER 4000 J/KG. MODELS INDICATING RIDGING ALOFT
THURSDAY...ALLOWING FOR GRADUAL CLEARING THROUGH THE DAY.  GFS/GEM
DEVELOP A LOW PRESSURE CENTER IN THE WESTERN GREAT LAKES TRAILING A
COLD FRONT ACROSS THE CWA FRI AFTN. ECMWF DEVELOPS THE LOW OVER
EASTERN NEBRASKA AT THE SAME TIME. THUS..HELD ON TO HIGHER POPS FOR
FRIDAY. GENERAL RIDGING IS EXPECTED OVER THE WEEKEND...BUT SOME
UNCERTAINTIES ARISE IN TIMING MINOR SHORTWAVES TRAVERSING THE RIDGE.
MUCAPES OVER SOUTHERN IOWA APPROACH 3700 J/KG SO KEPT CHANCE POPS
FOR SATURDAY. MODELS INDICATING DRIER CONDITIONS FOR SUNDAY AND
MONDAY THOUGH THE PATTERN SEEMS TO AMPLIFY LATE IN THE PERIOD WITH
RIDGING OVER THE ROCKIES AND A TROUGH OVER THE ATLANTIC COAST. THIS
PUTS IOWA IN A NORTHWEST FLOW PATTERN AND AM KEEPING SLIGHT POPS
OVER CWA FOR NOW.

&&

.AVIATION...
02/00Z...TRICKY SETUP ACROSS THE STATE TONIGHT...WITH STRONG
THUNDERSTORM ACTIVITY IN PLACE ACROSS MUCH OF THE AREA. STRONGEST
THUNDERSTORM ACTIVITY EXPECTED TO IMPACT KDSM AND KOTM THIS EVENING
TOWARD MIDNIGHT. STILL HAVE SOME SHOWER ACTIVITY WITH EMBEDDED
ISOLATED THUNDERSTORMS TO IMPACT KMCW...KFOD...AND KALO. ALL
ACTIVITY EXPECTED TO PUSH OUT OF THE AREA IN THE EARLY MORNING
HOURS. ANOTHER ROUGH OF SHOWERS...WITH A FEW THUNDERSTORMS POSSIBLE
INTO WEDNESDAY ACROSS THE ENTIRE AREA. HIGHLIGHTED THIS THREAT WITH
VCSH...WITH THE MAIN FOCUS ON TONIGHTS ACTIVITY FOR NOW. STRONG
WINDS/HAIL POSSIBLE AT KDSM AND KOTM...BUT OTHERWISE OVERALL SEVERE
THREATS LOWER ACROSS THE NORTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...HINSBERGER
AVIATION...BEERENDS
Hazardous weather outlook, Jun 1, 8:06 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT TUE JUN 1 2010

IAZ038-039-044>050-057>062-070>075-081>086-092>097-021000-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
806 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS CONTINUE TO MOVE THROUGH THE AREA WITH SEVERE
WEATHER EXPECTED TO CONTINUE. LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A TORNADO ARE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.
HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH
FLOODING AS RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY
CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM
SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY
THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR
THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGHOUT THE NIGHT. REPORTS OF
FLOODING AND HEAVY RAIN ARE APPRECIATED AS WELL.

IAZ004>007-015>017-023>028-033>037-021000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-
806 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY
CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM
SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY
THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR
THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

MJB

In the hours before

Local storm report, Jun 1, 6:55 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             GUTHRIE CENTER          41.68N 94.50W
06/01/2010  E0.88 INCH       GUTHRIE            IA   LAW ENFORCEMENT

            FEW NICKEL MIXED WITH DIME AND PEA

&&

JB
Local storm report, Jun 1, 7:08 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     4 WSW EDDYVILLE         41.13N 92.69W
06/01/2010  E60 MPH          MONROE             IA   TRAINED SPOTTER

            HEAVY RAIN AS WELL.

&&

BEERENDS
Local storm report, Jun 1, 7:26 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY RAIN       ATLANTIC                41.40N 95.01W
06/01/2010  M0.67 INCH       CASS               IA   LAW ENFORCEMENT

            RAINFALL AMOUNT IS IN THE LAST 15 MINUTES. WATER IS
            CURB-HIGH ALONG HIGHWAY 6.

&&

JH
Local storm report, Jun 1, 7:30 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     NON-TSTM WND GST S OTTUMWA AIRPORT       41.11N 92.45W
06/01/2010  M61 MPH          WAPELLO            IA   OFFICIAL NWS OBS

0721 PM     TSTM WND GST     S OTTUMWA AIRPORT       41.11N 92.45W
06/01/2010  M61 MPH          WAPELLO            IA   OFFICIAL NWS OBS

&&

BEERENDS
Local storm report, Jun 1, 7:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     OTTUMWA                 41.02N 92.42W
06/01/2010                   WAPELLO            IA   TRAINED SPOTTER

            HOUSE DEBRIS ON RUTLEDGE RD AND 120TH ST

&&

JB
Local storm report, Jun 1, 8:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     NNE PRESCOTT            41.02N 94.61W
06/01/2010                   ADAMS              IA   TRAINED SPOTTER

            SEVERAL 6-8 INCH DIAMETER TREE LIMBS DOWN.

0800 PM     TSTM WND GST     NNE PRESCOTT            41.02N 94.61W
06/01/2010  E70.00 MPH       ADAMS              IA   TRAINED SPOTTER

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:12 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk48 min
Jun 1, 7:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello45 min
Jun 1, 7:29 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union46 min
Jun 1, 7:33 PM CDTFlash Flood WarningDMXDallas, Guthrie4 hr
Jun 1, 7:42 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor48 min
Jun 1, 7:58 PM CDTTornado WarningDMXAdair, Clarke, Madison, Union32 min
Jun 1, 8:10 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Warren50 min
Jun 1, 8:14 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union46 min
Jun 1, 8:22 PM CDTSevere Thunderstorm WarningDMXTaylor38 min
Jun 1, 8:36 PM CDTTornado WarningDMXMadison, Warren24 min
Jun 1, 8:46 PM CDTSevere Thunderstorm WarningDMXRinggold44 min
Jun 1, 8:47 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Wayne28 min
Jun 1, 9:02 PM CDTTornado WarningDMXMarion, Warren28 min
Jun 1, 9:11 PM CDTAreal Flood AdvisoryDMXClarke, Decatur, Lucas, Ringgold, Union, Wayne3 hr
Jun 1, 9:13 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Wayne32 min
Jun 1, 9:19 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold41 min
Jun 1, 9:30 PM CDTTornado WarningDMXMahaska, Marion30 min
Jun 1, 9:45 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne45 min
Jun 1, 9:49 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello41 min
Jun 1, 10:02 PM CDTSevere Thunderstorm WarningDMXMahaska28 min
Jun 1, 10:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello36 min

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.